The brandname for this antibiotic is Keflex and it is used when someone has problems with penicillan derivatives. I have used it before because I have problems with penicillian, but my husband does not have problems with penicillian. We learned yesterday that he has a severe reaction to this medication.
Yesterday, my husband had to have oral surgery. He was given two meds Keflex and Vicodin to help with infection and pain. After taking the meds, he was fine until about five hours later. He started with the diarrhea and then vomitting. He mentioned that it was so bad that he wanted to die. I checked the side-effects of both of these meds and decided that the Keflex was causing his reaction. I called the dentist who agreed with me, but thought that it was the combination of these meds that was causing the severe reaction.
We took him off both meds and then got him a bottle of ibuprofen for inflammation and tylenol for any pain. Thankfully (I want to mention that the dentist was really great), the dentist was willing to call back. Sometimes we don't get such fine service.
To cover my bases, I talked to my pharmacist. He told me that the dentist gave us good advice. (Yea, I know it is important to get two opinions... having a chronic disease makes you careful).
Anyway, I learned from this experience that it is really good to know the side-effects so that when you talk to medical professionals that you can get the proper treatment. Also, antibiotics can be dangerous... be prepared.
Severe Effects for this antibiotic are diarrhea with blood or mucous, vomitting, severe cramps, difficulty breathing, high fever, and shock. He went through four of the seven severe symptoms. Thankfully, he was in better shape in about two hours. He is fine now. But, I know now that he shouldn't take this type of antibiotic.